Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 9, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Apr 30, 2003, 2:31 PM CDT for Kane County, Illinois. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2003, 2:31 PM CDT (19:31 UTC)
- Expired
- Apr 30, 2003, 3:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Kane County, IL
The radar
The Chicago radar (KLOT), 46 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 849 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 478 m²/s²
- 0-3 km storm-relative helicity
- 567 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
453
WUUS53 KLOT 301931
SVRLOT
ILC089-302015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
230 PM CDT WED APR 30 2003
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KANE COUNTY IN NORTHEAST ILLINOIS
* UNTIL 315 PM CDT
* AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS...LOCATED ALONG A LINE EXTENDING FROM LAKE
FOREST TO BARTLETT TO HINCKLEY...MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
BATAVIA AROUND 240 PM CDT.
AURORA AROUND 245 PM CDT.
THIS LINE OF SEVERE THUNDERSTORMS IS CAPABLE OF PRODUCING...
NICKEL SIZE HAIL.
VERY HEAVY RAINFALL MAY CAUSE LOCALIZED FLOODING.
REPORT WIND DAMAGE OR HAIL TO YOUR NEAREST LAW ENFORCEMENT
AUTHORITY...AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN CHICAGO.
LAT...LON 4216 8825 4173 8827 4174 8860 4198 8843
4207 8829
$$
ROGOWSKI
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:00 PM CDT, 31 minutes earlier.
Area forecast discussion, Apr 30, 2:00 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 200 PM CDT WED APR 30 2003 PRELIMINARY DISCUSSION FOR 4 PM ZONES/GRIDS MAIN ITEM THE FRONT THRU THE AREA. THIS NOT EXPECTED TO MOVE MUCH FARTHER N THEN SOUTHERN PART OF CHICAGO AREA AND JUST S OF LAKE. STORMS AT 1 PM MOVG ENE OVER FAR N IL TO REINFORCE THIS STOPPING ACTION TO THE FRONT. ENTIRE AREA EXCEPT N TIER COUNTIES UNDER SVR TS WATCH. VIS PIC SHOWS SEVERAL SMALL BOUNDRIES OVER IN IL/NW IN. LOOKING AT VAPOR PIC LOOKS LIKE 3 POCKETS OF ENERGY UPSTREAM AROUND CENTRAL IA...E NE...N CO. MODLES SHOW FINAL VORT TILL PASSING OVERHEAD FRIDAY EVE. THIS WILL RESULT IN PERIODS OF SHRA OR TS THRU NEXT 2 DAYS BUT WITH DECREASING COVERAGE AND INTENSITY WITH TIME. BEST COVERAGE N TONIGHT SHIFTING S WITH TIME AS FRONT SAGS S WITH TIME. FRONT TO STALL THIS EVE WITH WAVE COMING ALONG LATER TONIGHT. THIS WILL THEN GIVE FRONT NUG BACK S AGAIN TOMORROW WITH INCREASED NE FLO BY FRIDAY MORNING. MODELS SHOW DECENT 1000-850 CONVERGENCE NEAR FRONTAL ZONE NEXT 36 HOURS TO SUPPORT TS THREAT. NEXT MAJOR TROF MOVING INTO AREA LATE SATURDAY NIGHT THRU TUESDAY. .CHI...WW 187 AF AVIATION DISCUSSION FOR 18Z TAFS... WMFNT FM KS LOW NEWRD ALONG MO/IA BORDER ACROSS NRN IL...S OF TERMINALS...INTO NRN IND LIFTING NWRD. FIRST WAVE OF TS FM SCNTRL WI ACROSS NW IL INTO SW IA TO MOV ACROSS TERMINALS DURG AFTERNOON...AND SHUD SLO NWRD PROGRESS OF FNT IN FAR NRN IL WHERE WILL STALL. INCRG DWPTS WITH ERLY COMPONENT OFF COLD LAKE RESULTING IN AREAS OF IFR CIGS AND EXPECTED TO PERSIST TIL LATER AFTERNOON WHEN SFC FLO BECOMES SERLY. CONVECTION SHUD BE ENUF TO MIX THIS LOWER LAYER OUT TEMPO. NEXT ROUND TO ARIVE MID-LATE EVE AS SHORT WAV CROSSES MS RIVER. WK ASSOCIATED SFC WAV INDICATED IN SFD WND FIELD TO MOVE OVER SRN LK MI BY 06Z...WITH BNDRY SHIFTING BACK S OF ORD & MDW TERMINAL AREAS. ANOTHER WAV/VORT MAX MOVS NE TO MS RIVER BY 12Z TO SPAWN ANOTHER WAVE OF TS FOR REGION 12-18Z THU.
Hazardous weather outlook, Apr 30, 12:10 PM CDT, 2 hours 21 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-011100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1210 PM CDT WED APR 30 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... THIS AFTERNOON AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN
ILLINOIS THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF
SEVERE
THUNDERSTORMS ACROSS NORTHWEST INDIANA.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH EARLY
AFTERNOON...MAINLY NORTH OF INTERSTATE 80. AFTER 3 PM THERE WILL
BE INCREASING CHANCES OF STRONG TO SEVERE THUNDERSTORMS DEVELOPING
OVER NORTHERN ILLINOIS AND AFTER 5 PM INTO NORTHWEST INDIANA.
A WARM FRONT WILL LIFT INTO NORTHERN ILLINOIS AND INDIANA AND THEN
BECOME STATIONARY JUST SOUTH OF LAKE MICHIGAN THIS EVENING. THE
ATMOSPHERE IS EXPECTED TO BECOME VERY UNSTABLE NEAR AND SOUTH OF THE
WARM FRONT. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS. ISOLATED TORNADOES WILL BE POSSIBLE NEAR THE WARM
FRONT.
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
A COLD FRONT WILL PUSH SOUTHEAST ACROSS NORTHERN ILLINOIS AND
NORTHWEST INDIANA THURSDAY MORNING. THUNDERSTORMS WILL BE POSSIBLE
THURSDAY MORNING AND AFTERNOON. THERE IS A SLIGHT CHANCE THAT SOME
OF THESE THUNDERSTORMS MAY BE SEVERE SOUTH OF A PONTIAC TO KANKAKEE
ILLINOIS TO VALPARAISO INDIANA LINE. THE THREAT OF THUNDERSTORMS
WILL END BY LATE AFTERNOON.
A SMALL CRAFT ADVISORY MAY BE NEED THURSDAY NIGHT FOR THE NEARSHORE
WATERS OF LAKE MICHIGAN ALONG THE ILLINOIS AND INDIANA SHORES FOR
STRONG WINDS AND HIGH WAVES.
THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)
AFIn the hours before
Local storm report, Apr 30, 1:36 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
136 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0107 PM ROCHELLE IL .75 INCH HAIL
04/30/03 OGLE REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 1:11 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb, Ogle | 49 min |
| Apr 30, 1:12 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb, Ogle | 48 min |
| Apr 30, 1:21 PM CDT | Severe Thunderstorm Warning | LOT | Lake | 24 min |
| Apr 30, 1:25 PM CDT | Special Marine Warning | LOT | 65 min | |
| Apr 30, 1:25 PM CDT | Special Marine Warning | LOT | 65 min | |
| Apr 30, 2:00 PM CDT | Severe Thunderstorm Warning | LOT | Kane | 30 min |
| Apr 30, 2:05 PM CDT | Severe Thunderstorm Warning | LOT | Cook | 25 min |
| Apr 30, 2:22 PM CDT | Severe Thunderstorm Warning | LOT | Cook, DuPage | 53 min |
| Apr 30, 2:34 PM CDT | Special Marine Warning | LOT | 116 min | |
| Apr 30, 2:34 PM CDT | Special Marine Warning | LOT | 116 min | |
| Apr 30, 2:34 PM CDT | Special Marine Warning | LOT | 116 min | |
| Apr 30, 2:34 PM CDT | Special Marine Warning | LOT | 116 min | |
| Apr 30, 2:46 PM CDT | Severe Thunderstorm Warning | LOT | Kankakee, Livingston | 44 min |
| Apr 30, 5:26 PM CDT | Severe Thunderstorm Warning | LOT | Kankakee | 34 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.